Wyoming, 2012

Winter Storm in Wyoming, December 1, 2012

December 1, 2012 · NWS RIW · 3 events in 3 counties and zones

Moist westerly flow and a series of upper level disturbances brought snow to the mountains of western Wyoming. By the afternoon of December 1, snowfall totals reached 12 to 15 inches at many locations above 7500 to 8000 feet.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Moist westerly flow and a series of upper level disturbances brought snow to the mountains of western Wyoming. By the afternoon of December 1, snowfall totals reached 12 to 15 inches at many locations above 7500 to 8000 feet. The heaviest snow fell in the early morning on December 1. See November 2012 Storm Data for more information about the onset of this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 30, 10:33 PM MST, 1 hour 27 minutes earlier.

Area forecast discussion, Nov 30, 10:33 PM MST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1033 PM MST FRI NOV 30 2012

.SHORT TERM...FRIDAY NIGHT THROUGH MONDAY...ISSUED AT 242 PM

COMPLICATED AND COMPLEX PATTERN CONTINUES WITH DIFFERENCES BETWEEN
AREAS WEST OF THE DIVIDE AND EAST OF THE DIVIDE SO THE DISCUSSION
WILL BE SPLIT.

WEST OF THE DIVIDE...SO FAR MAINLY LIGHT PRECIPITATION HAS BEEN
REPORTED ACROSS WESTERN WYOMING WITH SNOW LEVELS RUNNING AROUND 7000
TO 7500 FEET. POCATELLO RADAR DOES SHOW A DECENT PLUME OF MOISTURE
HEADING TOWARD THE TETONS AT THIS TIME SO AT LEAST MODERATE SNOW
SHOULD BEGIN SHORTLY. THIS FIRST WAVE OF PRECIPITATION WILL PUSH
ACROSS WESTERN WYOMING WITH THE HEAVIEST PRECIPITATION FALLING LATE
THIS AFTERNOON INTO THIS EVENING. 700 MILLIBAR TEMPERATURES DO FALL
TO AFTER MIDNIGHT TO AROUND -5C SO THERE IS A CHANCE OF A BRIEF
PERIOD OF SNOW DOWN TO THE VALLEY FLOORS NEAR JACKSON LATE TONIGHT
BEFORE THE SYSTEM MOVES AWAY. AMOUNTS LOOK TO REMAIN BELOW ADVISORY
LEVEL AT THIS TIME HOWEVER. ALSO...SNOW WILL SPREAD A BIT FURTHER
EAST INTO THE WIND RIVER RANGE SO WE WILL HOIST A WINTER WEATHER
ADVISORY TONIGHT FOR SNOW AND BLOWING SNOW IN ADDITION TO LETTING
THE WARNINGS RIDE ACROSS THE REST OF THE AREA.

THE NEXT WAVE...THE WEAKEST OF THE THREE WILL MOVE INTO THE AREA ON
SATURDAY. THIS ONE HAS LESS MOISTURE AND THEREFORE LESS QPF.
HOWEVER...MODELS HAVE TRENDED COLDER WITH 700 MILLIBAR TEMPERATURES
DOWN TO AROUND MINUS 4 TO MINUS 6 DEPENDING ON WHAT MODEL YOU
BELIEVE. AS A RESULT SO MOST PRECIPITATION MAY BE FORM OF SNOW
EXCEPT AT THE LOWEST ELEVATIONS THROUGH THE DAY.

THE MOST POTENT OF THE SHORTWAVES WILL MOVE THROUGH SUNDAY WITH
ADDITIONAL FORCING FROM A COLD FRONT AND BETTER UPPER LEVEL
DYNAMICS. WITH GOOD WARM ADVECTION AHEAD OF THE SYSTEM TEMPERATURES
WILL BE RELATIVELY MILD WITH SNOW LEVELS RISING TO 7000 TO 7500 FEET
BY NOON. HOWEVER...EXPECT A RAPID CHANGEOVER TO SNOW DOWN TO THE
VALLEY FLOORS LATER IN THE AFTERNOON AND EVENING AS THE COLD FRONT
PASSES ALONG WITH A HEAVY BURST OF SNOW. WINDS WILL BE QUIET STRONG
WITH THE FRONTAL PASSAGE AS WELL BRINGING BLOWING SNOW AND DIFFICULT
TRAVEL CONDITIONS. WINDS COULD GUST OVER 75 MPH ACROSS THE HIGHER
PEAKS SUNDAY AFTERNOON AND EVENING.  THE SNOW SHOULD END FROM
NORTHWEST TO SOUTHEAST AFTER MIDNIGHT.

QUIETER WEATHER THEN RETURNS ON MONDAY AS AN AREA OF HIGH PRESSURE
BUILDS IN. THERE WILL STILL BE SOME LINGERING OROGRAPHIC SNOW
SHOWERS BUT ANY ACCUMULATIONS SHOULD BE RELATIVELY MINOR.

EAST OF THE DIVIDE...IT WILL BE A MUCH DRIER FORECAST DEFINITELY.
HOWEVER...IT HAS ITS OWN INTERESTING FEATURES. GUSTY WINDS ARE
BLOWING ACROSS THE SOUTHWESTERN WIND CORRIDOR WITH GUSTS UP TO
AROUND 45 MPH BUT NO WARNING CRITERIA GUSTS. TEMPERATURES ARE ABOVE
NORMAL ONCE AGAIN FOR MOST LOCATIONS WITH 50S ACROSS MOST WELL MIXED
LOCATIONS. THE GFS IS SHOWING A BIT OF PRECIPITATION POSSIBLY MAKING
IT OVER THE MOUNTAINS TONIGHT SO WE MAINTAINED SLIGHT CHANCES FROM
THE PREVIOUS FORECAST BUT IT LIKELY WILL NOT BE ANYTHING OF
CONSEQUENCE. TOMORROW LOOKS TO BE A SIMILAR DAY TO TODAY WITH ABOVE
NORMAL TEMPERATURES AND GUSTY WINDS IN THE LEE OF THE ABSAROKAS AND
ACROSS THE SOUTHWESTERN WIND CORRIDOR. HOWEVER...THEY LOOK TO REMAIN
BELOW HIGH WIND CRITERIA AT THIS TIME.

THE REAL PROBLEM DAY LOOKS TO BE SUNDAY AS THE COLD FRONT APPROACHES
THE STATE AND TIGHTENS THE GRADIENT ACROSS THE AREA. THE MODELS
CONTINUE TO SHOW 700 MILLIBAR WINDS OF 50 KNOTS OR HIGHER ACROSS
MUCH OF THE CENTRAL WYOMING. WITH GOOD MIXING EXPECTED THAT DAY A
HIGH WIND WATCH MAY BE NEEDED FOR PORTIONS OF THE AREA FOR SUNDAY
AFTERNOON AND EVENING FOR THE FRONTAL PASSAGE. SUNDAY LOOKS BE A
VERY WARM DAY WITH MANY LOCATIONS POSSIBLY CRACKING THE 60 DEGREE
MARK. SOME LIGHT PRECIPITATION MAY MAKE IT INTO THE AREA BUT AMOUNTS
WILL BE INSIGNIFICANT. MONDAY LOOKS TO BE A DRY AND BREEZY DAY WITH
TEMPERATURES CLOSER TO NORMAL.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY

WITH THIS WEEKENDS STORM SYSTEM EXITING MONDAY NIGHT TO THE EAST...
MONDAY NIGHT WILL BE DRY ACROSS THE CWA. A WARMING TREND WILL
QUICKLY ENSUE TUESDAY AND WEDNESDAY. ISENTROPIC LIFT AHEAD OF THE
NEXT UPSTREAM TROUGH WILL RESULT IN MORE SNOWFALL FOR THE WESTERN
MOUNTAINS TUESDAY AND WEDNESDAY WITH ANOTHER RAIN SNOW MIX IN THE
WESTERN VALLEYS. TEMPERATURES WILL REACH THE 50S ONCE AGAIN EAST OF
THE DIVIDE WEDNESDAY. A LEAD SHORTWAVE TROUGH WILL DRIVE A CANADIAN
COLD FRONT THROUGH THE CWA THURSDAY ALLOWING PRECIP TO SPILL OVER
THE DIVIDE WITH ALL PRECIP TURNING TO SNOW. THE MAIN TROUGH AXIS
ITSELF WILL DRIVE A REINFORCING SHOT OF COLD AIR SOUTH ACROSS
WYOMING FRIDAY WITH A CHANCE OF ADDITIONAL LIGHT SNOWFALL. HIGHS
FRIDAY SHOULD REMAIN IN THE 20S WEST AND IN THE 30S EAST.

&&

.AVIATION.../06Z ISSUANCE/

EAST OF THE CONTINENTAL DIVIDE...VFR CONDITIONS WILL PREVAIL THROUGH
06Z SUNDAY. THE BIGHORN MOUNTAINS WILL SEE SOME RAIN AND SNOW
SHOWERS THROUGH 06Z SUNDAY AT THE HIGHER ELEVATIONS WITH PARTIAL
MOUNTAIN OBSCURATION. WINDY CONDITIONS AROUND THE CASPER AIRPORT
THROUGH 06Z SUNDAY.

WEST OF THE CONTINENTAL DIVIDE...VFR TO MVFR CONDITIONS WILL OCCUR
THROUGH 18Z SATURDAY. SNOW SHOWERS WILL OCCUR IN THE WESTERN
MOUNTAINS THROUGH 18Z...WITH SOME RAIN SHOWERS IN THE VALLEYS. THEN
ANOTHER PERIOD OF RAIN AND SNOW WILL MOVE ACROSS THE WEST AFTER 18Z
SATURDAY THROUGH 06Z SUNDAY. AREAS OF MVFR TO IFR CONDITIONS WILL
OCCUR DURING THIS TIMEFRAME. THE JACKSON AIRPORT WILL SEE A MIX OF
RAIN AND SNOW WITH MVFR CONDITIONS PREVAILING FOR MUCH OF THE TIME.
THE KBPI...KPNA...AND KRKS TERMINAL SITES WILL SEE VFR CONDITIONS
PREVAIL FROM 12Z SATURDAY UNTIL 06Z SUNDAY. EXPECT FREQUENT MOUNTAIN
OBSCURATION IN THE WEST THROUGH SATURDAY NIGHT.

&&

.FIRE WEATHER...

A STRONG PACIFIC STORM SYSTEM WILL DELIVER MORE RAIN AND SNOW TO
THE FAR WEST VALLEYS AND HEAVY SNOW TO THE WESTERN MOUNTAINS
THROUGH THE WEEKEND. A STRONG COLD FRONT WILL SWEEP ACROSS THE
AREA SUNDAY AND SUNDAY NIGHT BRINGING WITH IT STRONG WINDS TO MUCH
OF THE AREA. HEAVIER SNOWFALL IS EXPECTED IN THE WESTERN MOUNTAINS
SUNDAY WITH THE PRECIP IN THE FAR WEST VALLEYS BECOMING ALL SNOW
BY SUNDAY NIGHT. PRECIPITATION WILL BE MUCH HARDER TO COME BY EAST
OF THE WIND RIVER MOUNTAINS FROM THIS SYSTEM WITH ONLY LIGHT
AMOUNTS OR NONE IS EXCEPTED.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WARNING UNTIL 5 AM MST MONDAY WYZ001-012-024.

WINTER WEATHER ADVISORY UNTIL 8 AM MST SATURDAY WYZ014-015.

&&

SHORT TERM...HATTINGS
LONG TERM...LIPSON
AVIATION...AR
FIRE WEATHER...HATTINGS
Hazardous weather outlook, Nov 30, 2:24 PM MST, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
224 PM MST FRI NOV 30 2012

WYZ001>020-022>030-011300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
224 PM MST FRI NOV 30 2012

...WINTER STORM WARNING FOR THE WESTERN MOUNTAINS FROM THROUGH SUNDAY
NIGHT...

...WINTER WEATHER ADVISORY IN EFFECT FOR THE WIND RIVER MOUNTAINS
INTO SATURDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF SNOW AND RAIN ACROSS THE WEST TODAY AND TONIGHT. SNOW
WILL BE HEAVY AT TIMES ABOVE 7500 FEET. IN ADDITION WINDS
WILL BE VERY GUSTY CAUSING THE SNOW TO DRIFT AND REDUCE VISIBILITY
IN BLOWING SNOW ACROSS MUCH OF THE WEST TODAY AND TONIGHT.

VERY STRONG SOUTHWEST WINDS AT TIMES FROM JEFFREY CITY TO CASPER
AND IN THE FOOTHILLS OF THE ABSAROKA AND WIND RIVER MOUNTAINS INTO
THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODS OF SNOW IN THE FAR WEST MOUNTAINS THROUGH SUNDAY NIGHT
WITH SEVERAL PERIODS OF SIGNIFICANT SNOW POSSIBLE ALONG WITH STRONG
WEST WIND AT TIMES. THE MOST INTENSE PERIOD OF SNOW AND WIND WILL
LIKELY BE SUNDAY AND SUNDAY NIGHT. THE WESTERN VALLEYS MAY SEE A
MIXTURE OF RAIN AND SNOW. PLEASE SEE WINTER WEATHER PRODUCTS FOR
DETAILS.

VERY STRONG SOUTHWEST WINDS AT TIMES FROM JEFFREY CITY TO CASPER AND
IN THE FOOTHILLS OF THE ABSAROKA AND WIND RIVER MOUNTAINS THROUGH
SUNDAY. THE STRONGEST WINDS ARE EXPECTED ON SUNDAY.

A STRONG COLD FRONT WILL PUSH EAST OF THE DIVIDE SUNDAY NIGHT AND
MONDAY WHICH MAY BRING WINDY TO VERY WINDY CONDITIONS TO ALMOST ALL
AREAS...ESPECIALLY EAST OF THE DIVIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOW AMOUNTS...SIGNIFICANT AMOUNTS
OF RAIN AND WIND SPEEDS OVER 50 MPH. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Yellowstone National Park

When
December 1, 12:00 AM MST to 4:00 PM MST
Where
Yellowstone National Park forecast zone
Reported by
SNOTEL
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

Winter Storm, Teton & Gros Ventre Mountains

When
December 1, 12:00 AM MST to 6:00 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Winter Storm, Salt River & Wyoming Ranges

When
December 1, 12:00 AM MST to 3:00 PM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
SNOTEL
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416250, 416252, 416873.